Regístrese
¿Aún no está registrado?
Información relevante

Consulte los artículos y contenidos publicados en este medio, además de los e-sumarios de las revistas científicas en el mismo momento de publicación

Máxima actualización

Esté informado en todo momento gracias a las alertas y novedades

Promociones exclusivas

Acceda a promociones exclusivas en suscripciones, lanzamientos y cursos acreditados

Crear Mi cuenta
Buscar en
Archivos de Cardiología de México
Toda la web
Inicio Archivos de Cardiología de México Occult gastrointestinal disease unmasked by direct oral anticoagulants used for ...
Información de la revista
Vol. 88. Núm. 2.Abril - Junio 2018
Páginas 83-166
Compartir
Compartir
Descargar PDF
Más opciones de artículo
Vol. 88. Núm. 2.Abril - Junio 2018
Páginas 83-166
Scientific letter
DOI: 10.1016/j.acmx.2017.09.002
Open Access
Occult gastrointestinal disease unmasked by direct oral anticoagulants used for the prevention of atrial fibrillation
Enfermedad gastrointestinal oculta desenmascarada por anticoagulantes orales directos utilizados para la prevención de la fibrilación atrial
Visitas
418
Luis Colín
Autor para correspondencia
luiscolin@yahoo.com.mx

Corresponding author at: Departamento de Electrocardiología, Instituto Nacional de Cardiología “Ignacio Chávez”, Ciudad de México, México Juan Badiano 1, Sección XVI, Tlalpan 14010, Mexico City, Mexico.
, Manlio F. Márquez
Departamento de Electrocardiología, Instituto Nacional de Cardiología “Ignacio Chávez”, Ciudad de México, Mexico
Este artículo ha recibido
418
Visitas

Under a Creative Commons license
Información del artículo
Texto Completo
Bibliografía
Descargar PDF
Estadísticas
Tablas (1)
Table 1. Demographic and clinical characteristics of patients with intestinal bleeding associated with direct oral anticoagulants.
Texto Completo

Nowadays, most patients with non-valvular atrial fibrillation (NVAF) patients, receive long-term anticoagulation for prevention of stroke or systemic embolism.1,2 It is important to consider that many of them are elderly and frail patients who may have an increased risk of bleeding.3,4 The use of any anticoagulants increase the risk of bleeding, especially gastrointestinal (GI) bleeding.5,6 Interestingly, direct oral anticoagulants (DOACs) have shown lower risk of major bleeding, compared with traditional vitamin K antagonists (VKA).7 When a GI bleeding appears in subjects under anticoagulation, our first reaction is to consider it as a complication or an adverse effect of anticoagulants. Herein we report four patients in which a lower GI bleeding under DOACs unmasked intestinal disease leading to proper treatment that ultimately permitted the continuation of DOAC.

We present the clinical characteristics of the four patients (Table 1) (males=3), under anticoagulation because of NVAF, either paroxysmal (n=3) or chronic, all the patients were older than 70 years, and had not received any previous oral anticoagulation. They presented lower GI bleeding between 1 and 6 months after the start of DOAC treatment, manifested by hematochezia. Only one patient had major bleeding requiring red blood cell transfusion (3 concentrates; 1500mL). All were submitted to upper GI endoscopy and colonoscopy. One case needed a capsule endoscopy, because diagnosis was not obtained after conventional endoscopies. In two cases a colon malignancy was detected and surgical resection was performed without complications; specimen biopsies confirmed the diagnosis of adenocarcinoma. Patient 1 required a left hemicolectomy for a tumor localized at the splenic angle; he received chemotherapy with FOLFOX (Folinic acid, fluorouracil [5-FU], oxaliplatin) and Vectivix (panitumumab); after a two-year follow-up he is free from cancer. Patient 2 developed unexplained anemia, fecal occult blood test was positive, colonoscopy revealed a sigmoid colon neoplasia and a left hemicolectomy was performed. Pathology revealed a localized invasive adenocarcinoma and no further therapy was needed. In case 3 the diagnosis of jejunum angiodysplasia was established with a capsule endoscopy. The female patient had several tubulovillous adenomas; the smaller were resected in the same procedure and the largest, in a second colonoscopy.

Table 1.

Demographic and clinical characteristics of patients with intestinal bleeding associated with direct oral anticoagulants.

Patient  Age (years)  Gender  AF type  Final gastrointestinal diagnosis  DOAC 
79  Paroxysmal  Colon cancer (adenocarcinoma)  Apixaban 
76  Permanent  Colon cancer (adenocarcinoma)  Dabigatran 
73  Paroxysmal  Jejunal angiodysplasia  Apixaban 
81  Paroxysmal  Multiple tubulovillous adenomas  Apixaban 

Occult bleeding has been reported since the beginning of anticoagulant use.8 Clemens et al. first report on the fact that the higher incidence of GI bleeding with the DOACs may also be related to pre-existing malignancies.9 They reported the incidence of GI bleeding with DOACs, compared with warfarin: dabigatran 110mg bid 1.42% versus 1.37%, dabigatran 150mg bid 1.93% versus 1.37%, rivaroxaban 3.52% versus 2.68%, and apixaban 1.93% versus 1.59%. The incidence of GI bleeding cancer related was similar between analyzed DOACs (D110 [0.79%], D150 [0.61%], rivaroxaban [0.83%], and apixaban [0.69%]), interestingly, numerically higher compared with warfarin (0.37%; 0.73%; 0.57%, respectively). Their conclusion that anticoagulant-related GI bleeding may unmask pre-existing malignancies leading to increased detection of GI cancer is similar to what Michaels wrote in 1962: “The probability of uncovering an occult malignancy in a patient with bleeding manifestations during anticoagulants is small. Since the chances of obtaining a cure of cancer depend in part upon early diagnosis, it behoves physicians to follow all possible leads”. We want to stress their conclusion with our two cases of adenocarcinoma. Physicians must be aware of the risk of GI bleeding with DOACs use and look for occult GI bleeding intentionally. Taking into consideration the high prevalence of GI bleeding it could be a good practice to test for occult bleeding before and after start of DOAC treatment.

References
[1]
G. Andrikopoulos,S. Pastromas,I. Mantas
Management of atrial fibrillation in Greece: the MANAGE-AF study
Hell J Cardiol, 55 (2014), pp. 281-287
[2]
D. Farmakis,A. PiPilis,A. Antoniou
Clinical profile and therapeutic management of patients with atrial fibrillation in Greece: results from the registry of atrial fibrilation to investigate new guidelines (RAFTING)
Hell J Cardiol, 54 (2013), pp. 368-375
[3]
P.C. Deedwania
New oral anticoagulants in elderly patients with atrial fibrillation
[4]
P. Vardas,G. Andrikopoulos,B. Baroutsou
A greek prospective observational study of cardiovascular morbidity and mortality in patients with atrial fibrillation
Hell J Cardiol, 56 (2015), pp. 475-494
[5]
I.L. Holster,V.E. Valkhoff,E.J. Kuipers
New oral anticoagulants increase risk for gastrointestinal bleeding: a systematic review and meta-analysis
Gastroenterology, 145 (2013), pp. 105-112 http://dx.doi.org/10.1053/j.gastro.2013.02.041
e15
[6]
M. Sholzberg,K. Pavenski,N. Shehata
Bleeding complications from the direct oral anticoagulants
[7]
J.C. Desai,P. Chatterjee,K. Friedman
Incidence and clinical presentation of gastrointestinal bleeding in atrial fibrillation patients taking direct oral anticoagulants
Am J Gastroenterol Suppl, 3 (2016), pp. 13-21
[8]
M.M. Michaels
Bleeding from occult tumors during anticoagulant therapy
Circulation, 25 (1962), pp. 804-806
[9]
A. Clemens,A. Strack,H. Noack
Anticoagulant-related gastrointestinal bleeding—could this facilitate early detection of benign or malignant gastrointestinal lesions?
Copyright © 2017. Instituto Nacional de Cardiología Ignacio Chávez
es en pt
Política de cookies Cookies policy Política de cookies
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here. Utilizamos cookies próprios e de terceiros para melhorar nossos serviços e mostrar publicidade relacionada às suas preferências, analisando seus hábitos de navegação. Se continuar a navegar, consideramos que aceita o seu uso. Você pode alterar a configuração ou obter mais informações aqui.
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos